Management of Opioid-Induced Constipation
Leah Sera, PharmD BCPS
Constipation is a common, predictable, and troublesome side effect related to the use of opioids. Estimates of the prevalence of opioid-induced constipation (OIC) in terminally ill patients ranges from 40% to 90%.1,2 Although patients often become tolerant to opioid side effects such as sedation and nausea, tolerance to constipation does not develop. Inadequately managed constipation can lead to bloating, anorexia, nausea, vomiting, or intestinal obstruction. Clinicians must therefore anticipate the development of OIC, treat prophylactically with laxatives, and have a plan to manage constipation that doesn’t respond to first-line, over-the-counter therapies.
Definition and Assessment
OIC may be defined as a decreased frequency of bowel movements, bowel movements associated with straining, incomplete evacuation, and hard stools after initiation of opioid therapy.3 The binding of opioids to μ receptors in the gut results in physiological changes that include reduced gastrointestinal secretions, increased fluid absorption, decreased peristalsis, and increased anal sphincter tone.4 These effects culminate in the reduced passage of harder, dryer stools through the gastrointestinal tract.